New York, 2002

Flash Flood in New York, July 19, 2002

July 19, 2002 · NWS ALY · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 19, 2:50 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 19, 2:50 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
350 PM EDT FRI JUL 19 2002

.DISC...

SHORT TERM...
QUICK DECISION TO ISSUSE FLASH FLOOD WATCH
AFTER RECEIVING REPORTS OF 2 TO 3 INCH PER
HOUR RAINS IN CWA.  WATCH AREA SCHOHARIE -
ALBANY - RENSSELAER - BENNINGTON - WINDHAM
COUNTIES ON SOUTH.

MOIST ATMOSPHERE WITH PWA IN 1.75 TERRITORY
ONCE AGAIN ERUPTED TO TSRA/SHRA THIS AFTERNOON.
EXTRA COVERAGE FROM PREVIOUS AFTERNOONS WITH
THE ADDITION OF NORTHERN S/WV ENERGY. TRAINING
CELLS. MOST ACTIVITY FINISHED BY MIDNIGHT EXCEPT
SOUTHERN TIER ZONES.

AS SURFACE WAVE PROCEEDS OUT OVER THE ATLANTIC
SATURDAY HIGH BUILDS DOWN FROM ONTARIO/WESTERN
QUEBEC.  NICE BALANCE OF THE WEEKEND ON TAP.

LONG TERM...TYPICAL SUMMERTIME WX PATTERN
IN STORE AS H5 JET CLIMBS INTO NRN CANADA
NEXT WEEK...AND WEAK FLOW PERSISTS ACROSS
LOWER 48.  WEAK WAVE CRUISES THROUGH NE US
DURING MON NIGHT/TUE TIME FRAME...SO WILL
KEEP CHC SHRA/TSRA IN FCAST.  MORE
SIGNIFICANT WAVE CARVES OUT DEEPER TROUGH
BY FRI...EXPECT ASSOCIATED FROPA TO KICK
OFF SOME PRECIP THEN.

.HYDROLOGICAL STATUS...BASIN AVERAGE RAINS NOT
LIKELY TO CAUSE GAGED RIVER PROBLEMS.  HOWEVER...
AS MENTIONED ABOVE 2 TO 3 INCH / HOUR RAINS
WITH MORE COMING MAY CAUSE LOCAL PROBLEMS THIS
EVENING.

.ALY...FLASH FLOOD WATCH UNTIL MIDNIGHT >  NYZ047-051-052-053-054-
       058-059-060-061-063-064-065-066.  VTZ013-014. MAZ001.
       CTZ001.

WILEY - SHORT TERM
CEMPA - LONG TERM

In the hours before

Special weather statement, Jul 19, 1:02 PM EST, 2 hours 58 minutes before
MAZ001-NYZ061-191845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
202 PM EDT FRI JUL 19 2002

...A STRONG THUNDERSTORM IN SOUTHERN BERKSHIRE AND SOUTHEASTERN
COLUMBIA COUNTIES...

AT 202 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES SOUTH OF COPAKE...OR 13 MILES SOUTHWEST OF GREAT BARRINGTON...
MOVING EAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

SOUTH EGREMONT AT 225 PM EDT...
ASHLEY FALLS AND SHEFFIELD AT 235 PM EDT...
Special weather statement, Jul 19, 1:35 PM EST, 2 hours 25 minutes before
NYZ052-053-191900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
235 PM EDT FRI JUL 19 2002

...A STRONG THUNDERSTORM IN RENSSELAER AND ALBANY COUNTIES...

AT 234 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES EAST OF VOORHEESVILLE...OR 3 MILES NORTHWEST OF DELMAR...MOVING
EAST AT 20 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR...

DELMAR AND COLONIE AT 240 PM EDT...
LOUDONVILLE AND ALBANY AT 250 PM EDT...
RENSSELAER AND MENANDS AT 255 PM EDT...
WYNANTSKILL AND WATERVLIET AT 300 PM EDT...

SOME LOCALIZED FLOODING OF POOR DRAINAGE AREAS IS POSSIBLE WITH THIS
STORM.
Special weather statement, Jul 19, 2:08 PM EST, 1 hour 52 minutes before
NYZ048-049-191945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
308 PM EDT FRI JUL 19 2002

...A STRONG THUNDERSTORM IN SCHENECTADY COUNTY...

AT 308 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTHWEST OF ESPERANCE...OR 11 MILES SOUTHWEST OF AMSTERDAM...
MOVING EAST AT 25 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...AND VERY HEAVY RAIN...WILL BE NEAR...

DELANSON AT 315 PM EDT...
MARIAVILLE AND DUANESBURG AT 320 PM EDT...
PATTERSONVILLE AT 325 PM EDT...
ROTTERDAM JUNCTION AT 335 PM EDT...
SCHENECTADY AND ROTTERDAM AT 345 PM EDT...
Special weather statement, Jul 19, 2:11 PM EST, 1 hour 49 minutes before
NYZ063-064-VTZ014-192215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
311 PM EDT FRI JUL 19 2002

...NEARLY 2 INCHES OF RAIN IN AN HOUR...

DURING THE PAST HOUR...NATIONAL WEATHER SERVICE RADAR INDICATED
NEARLY 2 INCHES OF RAIN IN AN HOUR NEAR OLIVEBRIDGE IN ULSTER COUNTY
NEW YORK...AND A SPOTTER REPORTED JUST OVER TWO INCHES OF RAIN IN
TOWNSHEND VERMONT.  TERRAIN IN BOTH OF THOSE AREAS IS STEEP...AND IT
IS LIKELY THAT LOW LYING AREAS WILL BE BRIEFLY INUNDATED IN THOSE
AREAS.

STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES.

WESTERGARD
Special weather statement, Jul 19, 2:34 PM EST, 1 hour 26 minutes before
CTZ001-192015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
334 PM EDT FRI JUL 19 2002

...STRONG THUNDERSTORMS IN LITCHFIELD COUNTY WITH VERY HEAVY RAIN...

AT 334 PM EDT DOPPLER WEATHER RADAR INDICATED A A LINE OF STRONG
THUNDERSTORMS FROM FALLS VILLAGE TO WINSTED.  THESE STORMS WERE
MOVING EASTWARD ALONG THE SAME LINE.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...FREQUENT LIGHTNING...AND
VERY HEAVY RAIN...WILL BE NEAR...

NORFOLK...TORRINGTON...WINSTED AND NEW HARTFORD THROUGH 415 PM EDT.

FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE WITH THESE
STORMS.  BE ALERT FOR PONDING OF WATERS ON ROADWAYS.
Special weather statement, Jul 19, 2:56 PM EST, 1 hour 4 minutes before
NYZ058-059-192045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
356 PM EDT FRI JUL 19 2002

...A STRONG THUNDERSTORM WITH VERY HEAVY RAIN IN GREENE COUNTY...

AT 356 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES EAST OF PRATTSVILLE...OR 11 MILES NORTHWEST OF HUNTER...MOVING
EAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN...WILL BE NEAR...

WINDHAM...OAK HILL...EAST JEWETT...AND DURHAM THROUGH 445 PM EDT.

THIS STORM IS MOVING SLOWLY...AND CAPABLE OF PRODUCING VERY HEAVY
RAIN.  BE ALERT FOR PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AREAS.

The radar

The Albany radar (KENX), 8 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Albany

When
July 19, 4:00 PM EST to 7:00 PM EST
Where
Albany County, Westerlo
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Scattered thunderstorms erupted in a very humid air mass, ahead of a cold front, during the afternoon of July 19. A series of thunderstorms trained across western Albany County, producing torrential rainfall in an area of steep terrain. Doppler radar estimated in excess of 3 inches falling in a short interval of time. The net result was flash flooding. Numerous gravel roads and driveways were reported washed out in the towns of Westerlo, Rensselaerville and New Scotland.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309158.